Rebound Headache when the Solution is the Problem
Too much of a good thing can be a real "headache" for migraine sufferers. Analgesics (pain killers) are designed to relieve pain. But if these drugs, both prescription and non-prescription, are overused, they can actually cause headache. This is known as "rebound headache syndrome" or more simply "rebound headache."
Rebound headache can result when people become dependent on analgesics. This can happen with over-the-counter drugs (OTCs), such as aspirin and acetaminophen (Tylenol). Both of these have powerful effects on people's bodies, but because these drugs can be purchased without a prescription, many people assume they can be used casually. This often leads to chronic over-usage.
It has been the experience of many headache physicians that at least fifty percent of the patients seeking help for their headaches indulge in excessive use of medications. People taking these drugs every day, or even as infrequently as four times a week, may find that they must take ever-increasing dosages to achieve relief. When the effect of the analgesic wears off, a rebound headache can be triggered.
MECHANISM OF REBOUND HEADACHE
Let us assume that an analgesic, such as aspirin or Tylenol, enters the blood stream within fifteen to thirty minutes after a person takes it. As the level of analgesic in the blood begins to drop, the effect of the drug wears off. Some scientists believe that as this happens, the mechanism causing the headache, which has been suppressed by the drug, "rebounds" and causes a new headache or aggravates the original one. With continued overuse, the drug becomes less and less effective. The pain-free periods become shorter and shorter, and the headaches rebound with increased frequency. The result can be a vicious cycle of increasing pain and increasing medicine usage. An added factor is that attempts to discontinue the medication may result in even greater pain. Patients may resume taking medication, in effect re-entering the vicious cycle.
Many experts believe that the use of these drugs actually diminishes the body's own defense against headache. They theorize that the over-usage of these drugs disrupts the brain's production of natural analgesics known as endorphins. It seems to be a matter of supply and demand. If we constantly overwhelm our bodies with external sources of excessive doses of pain-killing medicines, the brain's own production ceases. It is simply "not needed." Habitual overuse of drugs may, therefore, lead to a state where the brain's own production of endorphins dries up. Now, as soon as the external supply is cut off, the patient is left without his own natural pain-killing substances.
Yet another theory attributes rebound headache to the action of caffeine, a commonly used ingredient in many analgesic formulas. Caffeine constricts blood vessels which can temporarily relieve pain. When the caffeine wears off, however, the blood vessels dilate again. This may be the reason the headache pain returns. In fact, it is not uncommon to see patients who take a great deal of caffeine to develop "caffeine-withdrawal headache" during the night or during the early morning hours. They will often awaken with a severe "withdrawal headache," only to begin the cycle again with their first morning coffee and caffeine-containing analgesic.
SIGNS OF REBOUND
How do you know if you are getting rebound headaches? The most obvious sign is that you are taking analgesics more than three or four times per week. Rebound headaches generally have other characteristics. They begin three to four hours after a drug wears off. They may occur daily or almost daily, and last from about six hours to a full day. The headaches often have a "drug-related rhythmicity." Rebound headaches vary in severity and are often accompanied by weakness, nausea, irritability, restlessness, depression, sleep abnormalities, memory difficulties, fatigue, and "fibromyalgia."
It is invariable that many of these patients record several different types of pain. Frequently they will state that they awaken in the morning with a dull headache which is often described as an aching, tightening, and pressing sensation around the scalp. This is often rapidly relieved by coffee and analgesic medicines. As mentioned, the pain will then recur in three to four hours. This type of low-grade pain tends to persist and fluctuate throughout the day. In addition, patients also state that they have severe or "thunderclap" headaches several times a month. These are associated with nausea, vomiting, and light and sound sensitivity. In other words, these are typical migraine attacks.
It has been postulated by many experts that, in fact, most patients with this chronic headache disorder begin their headache disorder with a conventional migraine problem. As they try to "control" the migraines, they will often fall into this cycle of analgesic over-usage. As endorphins and perhaps other pivotal neurochemicals, such as serotonin, fall in the brain, we then see the emergence of this low-grade chronic headache. This type of headache is often referred to as tension headache, fibromyalgia, myofascial pain disorder, fibrositis, etc. Many headache experts do not believe these are "separate disorders," but rather represent different points along the migraine spectrum, associated with the over-usage of analgesic drugs.
It is easy to fall into this trap. Wanting to feel well during the day and to be able to reach a certain level of activity, patients may take medications when they awake in the morning, even if there is no indication of headache. Some patients explains that although the medications they take do not relieve pain, they continue to medicate every day because they feel "they have to do something." Therefore, headache patients often end up misusing medicines in a desperate attempt to manage their pain and carry on their daily lives.
Chronic headache patients may be misusing one or more of a variety of medicines, including analgesics, tranquilizing drugs, sedatives, sleeping medicines, ergot-containing compounds, anti-nauseants, and even nonsteroidal anti-inflammatory drugs. Drug dependence and its rebound effect, in other words, severe headaches resulting from falling drug levels, make the treatment of the headache disorder much more difficult.
Over-usage of these types of medications prevents effective treatment with prophylactic or stabilizing drugs. It is not uncommon for the specialist to see headache patients who have been tried on a wide variety of preventative medicines, all with little effect. This is because the over-the-counter medications or other symptomatic medicines actually prevent the prophylactic medicines from being effective. Thus, the standard prophylactic medications and non-pharmacological techniques, which are normally very effective for many headache patients, seldom help a patient with analgesic rebound syndrome. It is especially difficult to treat analgesic rebound headache patients effectively on an outpatient basis.
Clinical studies have demonstrated that approximately sixty percent of patients who are withdrawn from analgesic drugs and from ergot-containing compounds will experience significant improvement, even if nothing else is done. Experience also teaches that patients will once again become responsive to prophylactic medicines. The "wash-out" period for the analgesics is the length of time for re-regulation of the pain-killing systems in the brain. Studies have shown that following cessation of analgesic intake, an average of six to twelve weeks is required for normal brain function to be re-achieved.
Until the arrival of the triptan drugs, ergotamine tartrate was the most consistently reliable and predictable drug for the treatment of acute migraine. However, some patients use ergotamine tartrate too frequently, often in the form of sublingual ergot or Cafergot suppositories. Studies show that people who use these drugs more than three times per week will experience an increase in frequency of their headaches and that their headaches may become daily. Such headaches normally respond rapidly to small doses of ergot, thus perpetuating the problem of over-usage. This is one of the most notorious drugs for creating the rebound problem. Also of concern is the fact that patients who use too much ergot may develop ergotism, a disorder associated with poor circulation in the distal extremities. Recent studies have also indicated that even the triptans, if overused either on a daily or even an every-other-day basis, may also contribute to the development of "rebound headache."
SUMMARY In summary then, it is critical to point out that over-usage of any acute or symptomatic medication, be it a prescription or non-prescription drug, can lead to the phenomenon of rebound headache. A very good rule of thumb to remember is that these medicines should be restricted to once or twice a week. If you are using these medications more than that, you need to inform your doctor and develop an alternative strategy. Remember that you do not want "the cure" to become part of "the disease."
C. Philip O'Carroll, M.D.
Newport Beach Neurologists specializes in the treatment of pain, severe chronic headache, and multiple sclerosis.
Our guiding philosophy is that pain can stem from the body, the mind, or both. Thus, we are structured as an integrative entity equipped with all resources-medical, psychiatric, and psychological-to help patients manage pain and multiple sclerosis.